As immune checkpoint inhibitors gain traction for the treatment of a variety of cancers, it is important to be aware of all the potential side effects that can occur. Attendees at the 2017 Annual Meeting of the Multinational Association of Supportive Care in Cancer were treated to a discussion of immune checkpoint inhibitor–related toxicities and how to manage them.
“Be aware that adverse events develop in the majority of patients treated with immunotherapy. For most patients who develop immune-related toxicities, overall survival seems to be better. Outcomes with these drugs can be very good,” said Mario E. Lacouture, MD, Memorial Sloan Kettering Cancer Center in New York City.
“Almost every cancer is being treated with immune checkpoint inhibitors today, and they will increase in use. Checkpoint inhibitors block CTLA-4, PD-1, or PD-L1, and can affect all organs in the body. I need to update my slides weekly to keep up with the literature and toxicities,” Dr Lacouture told listeners.
Immune checkpoint inhibitors pose a large financial burden, including the direct cost of the drugs, events and toxicities, and hospitalizations, he reminded the audience. Quality of life (QOL) is affected during treatment with immune checkpoint inhibitors. One study found that 42% of patients considered cured had grade 3/4 immune-related adverse events.
“Toxicities of immune checkpoint inhibitors are variable and unpredictable and sometimes can occur years later,” he said.
Skin and gastrointestinal adverse events are the first toxicities to emerge, generally during the first 12 to 16 weeks of treatment. These tend to resolve with appropriate management.
“It is noteworthy that these adverse events occur in barriers in our bodies—the gut and skin. This could be because immune tolerance is so important in both of these tissues that when immune tolerance is inhibited, adverse events are unleashed,” he commented.
Endocrine, hepatic, pulmonary, renal, and neurologic toxicities appear later on. Both endocrine and neurologic effects can be long-lasting.
Effects on Skin
Maculopapular rash occurs in about 19% of patients treated with ipilimumab, 34% of those who receive nivolumab, and 40% who get the combination of the 2 drugs; 39% with pembrolizumab; and 10% of those who get atezolizumab.
“This type of rash is not specific to immune checkpoint inhibitors. Sometimes this rash represents a similar phenotype of lichenoid rash, with plaques that are pruritic,” Dr Lacouture noted.
Pruritus is a common toxicity, occurring in 4% to 30% of patients treated with immune checkpoint inhibitors, more commonly with the combination of ipilimumab and nivolumab (33%). The pruritus is usually not associated with a rash.
“Pruritus is a frequent and subjective complaint. Patients say they tear their skin apart from scratching,” he said.
One QOL instrument showed that a number of patients treated with immune checkpoint inhibitors said: My itchy skin condition drives me crazy or nuts.
A preliminary study of 25 patients treated with immune checkpoint inhibitors suggests that pruritus has a significant effect on QOL. Pruritus had the greatest impact on sleep, temperature dependence, and the cost of medications to treat it. One-third of patients report depigmentation of the skin as a cosmetic problem.
Alopecia is another adverse event, reported in 1% to 1.6% of 855 patients with melanoma treated with an immune checkpoint inhibitor.
“Although this side effect is infrequent, patients who develop it are very upset. They say ‘my oncologist said I wouldn’t lose my hair.’ You need to know that this can occur, and that it responds well to topical corticosteroids,” he said.
“At the end of the day, developing dermatologic adverse events appears to be a good sign,” he continued. “Both progression-free survival and overall survival are greater for patients who develop cutaneous events on pembrolizumab or nivolumab compared with those who do not. It can comfort patients when you tell them that the dermatologic reactions show that the drug is working.”
Management of maculopapular rash/pruritus is as follows:
- Grade 0: Continue agent at current dose
- Grade 1: Clobetasol tid (high potency)
- Grade 2: Clobetasol tid (high potency) and hydroxyzine po
- Grade 3 and higher: GABA agonist and prednisone 0.5 mg/kg po
Diarrhea and Colitis
Diarrhea and colitis frequently occur with checkpoint inhibitor treatment. These gastrointestinal events develop in about 22% of those treated with ipilimumab, about 6% to 30% of those who receive anti–PD-1 inhibitors or anti–PD-L1 inhibitors, and 42% of those who receive combination therapy with ipilimumab and nivolumab.
Clinical diagnosis is based on symptoms, CT scan, and endoscopy. Histologically, these effects look like acute colitis, with blood or mucus in the stool. The most important thing to do is rule out infection, he advised.
Management of diarrhea/colitis is as follows:
- Grade 1: Loperamide every 4 hours and diet
- Grade 2: Interrupt treatment and monitor. Rule out infections. Give diphenoxylate HCl and atropine qid and budesonide 9 mg qd. Consider oral steroids and endoscopy
- Grade 3 or higher: Interrupt treatment and monitor. Rule out infection. Give oral corticosteroids. At improvement, taper slowly over 6 to 8 weeks, because flare can occur
A study of the microbiome of fecal samples from 20 patients treated with immune checkpoint inhibitors suggests that Bacteroidetes species protects against colitis. Patients who did develop colitis had decreases in pathways for polyamine transport and B vitamin synthesis, suggesting avenues for treatment, Dr Lacouture said.
Asymptomatic elevations in liver enzymes can occur on immune checkpoint inhibitor treatment. Patients on combination immunotherapy are at increased risk of hepatic cancer. The clinical diagnosis is based on chemistry and imaging. Treatment includes corticosteroids and mycophenolate mofetil, but infliximab is contraindicated. Antibodies should not be used for diagnosis or monitoring.
Pneumonitis can be quite concerning. The incidence is under 6%, and it occurs more often with anti–PD-1 or anti–PD-L1 inhibitors and less commonly with anti–CTLA-4 inhibitors.
The incidence of pneumonitis is increased in patients with lung cancer and those treated with combination immunotherapy. Rule out infections, Dr Lacouture advised. The clinical diagnosis is made with weekly CT, bronchoscopy, and cultures.
Management of pneumonitis is as follows:
- Grade 1/2: Monitor
- Grade 2: Withhold immune checkpoint inhibitor and treat with oral prednisone. If it improves, rechallenge with immune checkpoint inhibitor
- Grade 3/4: Rule out infection. Have a pulmonary consult and permanently discontinue immune checkpoint inhibitor. Hospitalize for treatment with intravenous steroids and antibiotics. Rechallenge is contraindicated
Various endocrinopathies of the pituitary, thyroid, pancreas, and adrenal glands have been found in patients treated with immune checkpoint inhibitors. These occur most frequently with an anti–CTLA-4 checkpoint inhibitor.
Symptoms include headache and fatigue. Hypophysitis can occur. Biochemistry and imaging are key for diagnosing these events. Antibodies are unreliable. Treatment includes thyroid replacement therapy, corticosteroids, and fluids/electrolytes.
Hyperthyroidism can occur. Treatment with methimazole, propylthiouracil, or beta blockade can provide symptom relief. Mild symptoms can be observed, with awareness of a likely changeover to hypothyroidism. Patients with hypothyroidism should be observed for subclinical disease. Levothyroxine is used for symptomatic disease. Steroids should be reserved for patients with Graves’ ophthalmopathy or those who are profoundly symptomatic.
Preexisting Autoimmune Disorders
Is it safe to use immune checkpoint inhibitors in patients with preexisting autoimmune disorders? One study of 30 treated patients with a variety of preexisting illnesses (including rheumatoid arthritis, psoriasis, inflammatory bowel disease, systemic lupus erythematosus, and thyroiditis) suggests that the majority can be treated. Note that the autoimmune disorder flared in 50% of patients but was generally manageable. Twenty percent of patients had a complete or partial response to immunotherapy.
All patients with preexisting autoimmune disorders should be referred to a rheumatologist for a full evaluation prior to starting immunotherapy. Patients should not be taking an anti–tumor necrosis factor agent while on an immune checkpoint inhibitor.
“If a patient receives an immune checkpoint inhibitor, any inflammatory condition they develop will probably be worse,” he said. “We use steroids to treat these toxicities, and so far, oral corticosteroids do not affect clinical outcome.”
Bullous pemphigoid is a rare event that has been found in 2.4% of patients on immune checkpoint inhibitors. Steroids, mycophenolate mofetil, and azathioprine are used to treat it.